Illinois, 2012

Tornado and Flash Flood in Illinois, May 6, 2012

May 6, 2012 · NWS ILX · 16 events in 4 counties and zones

An outflow boundary from early morning convection across Iowa and a lake-enhanced boundary from Lake Michigan combined to create a cluster of strong to severe thunderstorms across north-central Illinois during the afternoon and evening of May 6th. to Danville line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$999,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

An outflow boundary from early morning convection across Iowa and a lake-enhanced boundary from Lake Michigan combined to create a cluster of strong to severe thunderstorms across north-central Illinois during the afternoon and evening of May 6th. The storms primarily impacted locations along and northeast of a Henry...to Rantoul...to Danville line. One cell spawned an EF0 tornado southwest of Hoopeston in Vermilion County, while other storms produced strong winds that derailed part of a train near Toluca in Marshall County. In addition, very heavy rain produced flash flooding in northeast Vermilion County during the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 6, 11:22 AM CST, 2 hours 1 minute earlier.

Area forecast discussion, May 6, 11:22 AM CST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1222 PM CDT SUN MAY 6 2012

.DISCUSSION...
ISSUED 1030 AM CDT SUN MAY 6 2012

10 AM SFC MAP PLACED A NORTHWARD MOVING WARM FRONT JUST SOUTH OF
I-74. SOUTH OF THE BOUNDARY SOUTHERLY WINDS WERE TRANSPORTING LOW 70S
DEWPOINTS INTO CENTRAL IL. COMBINATION OF VERY WARM/HUMID BOUNDARY
LAYER AND STEEP LAPSE RATES/COOL AIR ALOFT WILL LEAD TO A VERY
UNSTABLE AIRMASS THIS AFTERNOON WITH SURFACE BASED CAPES IN EXCESS
OF 4K J/KG ACROSS THE WESTERN THIRD OF THE CWA. ONE POSSIBLE
MITIGATING FACTOR FOR SEVERE STORMS AT LEAST THROUGH MID AFTERNOON
WILL BE INITIALLY VERY WEAK WIND FIELDS ALOFT. DEEP LAYER SHEAR
SHOULD INCREASE LATE THIS AFTERNOON AND EVENING BASED ON FORECAST
SOUNDINGS...AHEAD OF A SHORT WAVE AND COLD FRONT TO OUR WEST.
THROUGH MID AFTERNOON WILL WATCH FOR CONVECTION AHEAD OF A
WEAKENING THUNDERSTORM COMPLEX MOVING INTO SE IA...AND ALSO ANY
DEVELOPMENT ACROSS THE NRN CWA ALONG AND AHEAD OF THE NORTHWARD
MOVING WARM FRONT. STILL APPEARS BEST TIMEFRAME FOR SEVERE STORMS
WILL BE AFTER 6 PM IN THE WEST. VERY WARM AND HUMID AFTERNOON ON
TAP WITH HIGHS NEAR 90 IN THE FAR SW.

&&

.AVIATION...
ISSUED 1222 PM CDT SUN MAY 6 2012

TIMING OF CONVECTION DIFFICULT TO PIN DOWN AT THIS POINT...BUT
FROM LATE THIS AFTERNOON THROUGH THE REMAINDER OF THIS TAF CYCLE
PERIODIC STORMS WILL ROAM THE AREA. CURRENT THINKING HAS INITIAL
ROUND OF STORMS DEVELOPING OVER WESTERN IL LATE THIS AFTERNOON
ALONG REMNANT OUTFLOW BOUNDARY AND SLOWLY TRACKING EAST/SOUTHEAST
THIS EVENING. ADDITIONAL STORMS SHOULD FORM ALONG A COLD FRONT
CURRENTLY IN IA/MO...WHICH WOULD AFFECT US DURING THE OVERNIGHT
HOURS. STORMS MAY CONTINUE INTO MONDAY MORNING AS THE FRONT SLOWLY
PUSHES ACROSS THE STATE. NOT TOO CONFIDENT IN ANY PARTICULAR
TIMEFRAME FOR STORMS TO IMPACT A PARTICULAR TAF SITE SO LEFT VCTS
FOR NOW. WARM FRONT HAS PUSHED NORTH OF THE AREA THIS
AFTERNOON...SO SOUTHERLY WINDS WILL CONTINUE INTO EARLY EVENING.
AROUND 00Z WINDS WILL BECOME LIGHTER AND BACK MORE TO THE ESE
AHEAD OF THE SURFACE LOW WHICH WILL BE SHIFTING INTO MO. ANOTHER
WIND SHIFT TO THE NORTHWEST IS EXPECTED FROM 10-14Z MONDAY AS THE
COLD FRONT PUSHES THROUGH THE STATE.

25
&&

.PREV DISCUSSION...
ISSUED 257 AM CDT SUN MAY 6 2012

FRONTAL BOUNDARY HAS NOT REALLY MOVED OVER THE LAST SEVERAL
HOURS...EXTENDING FROM NORTHWEST IOWA TO NEAR SPRINGFIELD AND
SOUTHEAST INTO SOUTH CENTRAL INDIANA. DEW POINTS IN THE 65-70F
RANGE WERE POOLING ALONG THIS BOUNDARY. SOME LIGHT FOG WAS
OBSERVED NORTH OF THE FRONT WITH VISIBILITIES OF 3-5 MILES. LARGE
MCS STRETCHING FROM CENTRAL MINNESOTA INTO NORTHERN NEBRASKA HAS
PUSHED INTO FAR NORTHWEST IOWA.

SEVERE WEATHER POTENTIAL THROUGH MONDAY REMAINS THE PRIMARY
FORECAST CONCERN.

SHORT TERM...TODAY THROUGH MONDAY...

NORTHWARD SPREAD OF THE WARM SECTOR MAY BE TEMPERED BY THE
INFLUENCES OF THE MCS DEBRIS...BUT SHOULD GET FAR ENOUGH NORTH TO
CLEAR OUR NORTHERN CWA TOWARD MIDDAY. INSTABILITY SHOULD NOT BE A
PROBLEM AS CAPES APPROACH 3000 J/KG BY MIDDAY AND CONVECTIVE
INHIBITION VALUES WANE. TIMING OF THE CONVECTION IS THE TRICKY
PART...WITH THE HRRR LEANING TOWARD EARLY AFTERNOON DEVELOPMENT
WEST OF THE MISSISSIPPI RIVER...AND THE NAM AND LOCAL WRF MODELS
FROM ST LOUIS AND CHICAGO NWS OFFICES BRINGING SOME OF THE MCS
REMNANTS INTO THE NORTHERN CWA LATE THIS MORNING. ATTENDANT COLD
FRONT IS LIKELY TO MOVE INTO THE NORTHWEST CWA EARLY THIS
EVENING...CONTINUING THE STORM THREAT OVERNIGHT. MOST OF THE CWA
REMAINS IN A SLIGHT RISK OF SEVERE WEATHER...EXCEPT EAST OF
I-57...WHERE SEVERE THREAT MAY BE VERY LATE TONIGHT OR MONDAY
MORNING INSTEAD. HAVE CONTINUED WITH RAIN CHANCES MAINLY WEST OF
I-55 THIS AFTERNOON...AND OVERSPREADING THE REMAINDER OF THE CWA
THIS EVENING. HEAVIEST RAIN THREAT LOOKS TO BE JUST TO OUR
NORTH...BUT WILL NEED TO WATCH THE FAR NORTHERN CWA WHICH HAD 1-3
INCHES OF RAIN THURSDAY NIGHT AND FRIDAY MORNING FOR ANY POTENTIAL
HYDROLOGICAL CONCERNS. TIMING OF FRONTAL PASSAGE ON MONDAY SHOULD
BE EARLY AFTERNOON ACROSS THE EASTERN CWA...AND HAVE KEPT LIKELY
POPS GOING IN THAT AREA DURING THE DAY...DIMINISHING IN THE
EVENING.

TEMPERATURE-WISE...WILL LIKELY SEE HIGHS DEEP INTO THE 80S OVER
THE ENTIRE FORECAST AREA...POTENTIALLY NUDGING 90 ACROSS THE
SOUTHWEST CWA. MOST RECORDS TODAY ARE IN THE LOWER 90S AND LIKELY
JUST OUT OF REACH...ALTHOUGH SPRINGFIELD HAS A RECORD HIGH OF 88
WHICH IS IN JEOPARDY. WILL PROBABLY SEE SOME 80 DEGREE READINGS
AGAIN ACROSS THE SOUTHEAST ON MONDAY AHEAD OF THE FRONT...BUT THAT
WILL BE THE LAST OF THE 80S ACROSS OUR CWA FOR THE REMAINDER OF
THE WEEK.

LONG TERM...TUESDAY THROUGH SATURDAY...

A MUCH COOLER AND QUIETER REGIME SETS UP THE REMAINDER OF THE
WEEK. AN UPPER LOW...CURRENTLY LOCATED OVER FAR NORTH CENTRAL
MONTANA PER WATER VAPOR IMAGERY...SHOULD MOVE TO NEAR LAKE
SUPERIOR BY TUESDAY MORNING. ASSOCIATED SURFACE AND UPPER TROUGH
WILL SWING THROUGH THE GREAT LAKES TUESDAY AND WEDNESDAY...WITH
THE COLDER AIR ALOFT HELPING TO TRIGGER A FEW SHOWERS. STILL LOOKS
LIKE THE BEST SUPPORT FOR THIS WILL BE FURTHER TO OUR NORTH...BUT
HAVE INCLUDED SOME SLIGHT CHANCES ACROSS THE NORTHEAST CWA ON
WEDNESDAY AS THE TROUGH FULLY PUSHES THROUGH THE STATE.

UPPER RIDGING ACROSS THE ROCKIES AT MIDWEEK WILL RESULT IN A
NORTHWEST FLOW...AND BELOW NORMAL TEMPERATURES...FOR A COUPLE
DAYS IN OUR AREA. LONGER RANGE MODELS SHOWING THE RIDGING PUSHING
EASTWARD LATE IN THE WEEK...WITH A BIT OF MODERATION IN
TEMPERATURES. SURFACE HIGH PRESSURE OVER THE MIDWEST TO PROVIDE
FAIR WEATHER FOR THURSDAY AND FRIDAY...AHEAD OF A SHORTWAVE WHICH
WILL PUSH ACROSS THE NORTHERN STATES LATE IN THE WEEK. MOISTURE
RETURN IN OUR AREA WILL BE MEAGER AHEAD OF THIS SYSTEM...SO RAIN
CHANCES ARE NOT ESPECIALLY HIGH AT THIS TIME. HOWEVER...THE
NORTHWEST CWA SHOULD SEE A FEW SHOWERS AND THUNDERSTORMS BY
SATURDAY AFTERNOON.

GEELHART

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 6, 10:34 AM CST, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1134 AM CDT SUN MAY 6 2012

ILZ027>030-036-040-071645-
FULTON-KNOX-MARSHALL-PEORIA-SCHUYLER-STARK-
1134 AM CDT SUN MAY 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WARM FRONT WILL LIFT NORTH THROUGH ILLINOIS TODAY...AND A COLD
FRONT WILL APPROACH FROM THE NORTHWEST TONIGHT SETTING THE STAGE
FOR PERIODIC THUNDERSTORMS. SOME SEVERE STORMS WILL BE POSSIBLE
EARLY THIS AFTERNOON AS A THUNDERSTORM COMPLEX TRACKS EAST FROM
IOWA.  HOWEVER...IT APPEARS THAT THE PRIMARY PERIOD FOR SEVERE STORMS WILL
BE LATE THIS AFTERNOON AND THIS EVENING. LARGE HAIL...DAMAGING
WIND GUSTS...AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE COLD FRONT WILL PUSH EASTWARD ACROSS ILLINOIS ON
MONDAY...WITH SOME THUNDERSTORMS POSSIBLE DURING THE MORNING
HOURS.

THUNDERSTORM CHANCES WILL RETURN AGAIN NEXT SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN NOON AND MIDNIGHT.

ILZ031-037-038-041>056-061-071645-
CASS-CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-LOGAN-MACON-MASON-
MCLEAN-MENARD-MORGAN-MOULTRIE-PIATT-SANGAMON-SCOTT-SHELBY-
TAZEWELL-VERMILION-WOODFORD-
1134 AM CDT SUN MAY 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WARM FRONT WILL LIFT NORTH THROUGH ILLINOIS TODAY...AND A COLD
FRONT WILL APPROACH FROM THE NORTHWEST TONIGHT SETTING THE STAGE
FOR PERIODIC THUNDERSTORMS. IT APPEARS THAT THE PRIMARY PERIOD FOR
SEVERE STORMS WILL BE LATE THIS AFTERNOON AND THIS EVENING. LARGE
HAIL...DAMAGING WIND GUSTS...AND LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE. THROUGH TONIGHT...SEVERE WEATHER SHOULD REMAIN PRIMARILY
WEST OF INTERSTATE 57.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE COLD FRONT WILL PUSH SLOWLY EASTWARD ACROSS ILLINOIS ON
MONDAY...BRINGING THE THREAT FOR MORE THUNDERSTORMS...PRIMARILY
DURING THE MORNING HOURS. SEVERE STORMS ON MONDAY SHOULD BE CONFINED
TO AREAS MAINLY SOUTHEAST OF INTERSTATE 70.

THUNDERSTORM CHANCES WILL RETURN AGAIN NEXT SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 5 PM AND MIDNIGHT.

ILZ057-062-063-066>068-071>073-071645-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EDGAR-EFFINGHAM-JASPER-LAWRENCE-
RICHLAND-
1134 AM CDT SUN MAY 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE TONIGHT...HOWEVER SEVERE
WEATHER CHANCES SHOULD REMAIN WEST OF INTERSTATE 57.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A COLD FRONT WILL PUSH SLOWLY EASTWARD ACROSS ILLINOIS ON
MONDAY...BRINGING THE THREAT FOR MORE THUNDERSTORMS. SEVERE STORMS
MAY BE ONGOING EARLY MONDAY MORNING...THEN POSSIBLY REDEVELOP BY
MID TO LATE AFTERNOON JUST AHEAD OF THE COLD FRONT. SEVERE WEATHER
SHOULD BE CONFINED TO AREAS MAINLY SOUTHEAST OF INTERSTATE 70 ON
MONDAY. LARGE HAIL...DAMAGING WIND GUSTS...AND LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

25

The radar

The Quad Cities radar (KDVN), 75 km away, was scanning. The volume nearest the first event began at 19:24 UTC.

Open the radar archive at this moment

Event by event

9 hail, 5 thunderstorm wind, 1 tornado, 1 flash flood. Local standard time, as filed.

Hail, Knox

When
May 6, 1:23 PM CST to 1:24 PM CST
Where
Knox County, 2 mi NE of Victoria
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.050, -90.073

Hail, Marshall

When
May 6, 2:20 PM CST to 2:21 PM CST
Where
Marshall County, 5 mi SW of Henry
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.069, -89.438

Hail, Marshall

When
May 6, 2:20 PM CST to 2:21 PM CST
Where
Marshall County, Henry
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
41.120, -89.370

Hail, Marshall

When
May 6, 2:24 PM CST to 2:25 PM CST
Where
Marshall County, Henry
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.120, -89.370

Thunderstorm Wind, Marshall

When
May 6, 2:30 PM CST to 2:35 PM CST
Where
Marshall County, Toluca
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
41.000, -89.130

Power lines were blown down in Toluca.

Thunderstorm Wind, Marshall

When
May 6, 2:45 PM CST to 2:50 PM CST
Where
Marshall County, 1.2 mi ENE of Toluca
Measured
70 kt (81 mph) estimated gust
Property damage
$900,000
Reported by
Emergency Manager
Coordinates
41.004, -89.108

Strong thunderstorm winds derailed approximately 30 train cars about 1.5 miles east of Toluca in Marshall County.

Hail, Vermilion

When
May 6, 4:06 PM CST to 4:07 PM CST
Where
Vermilion County, 2.6 mi SW of Hoopeston
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.440, -87.700

Hail, Vermilion

When
May 6, 4:10 PM CST to 4:11 PM CST
Where
Vermilion County, 3 mi W of Hoopeston
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
40.470, -87.727

Thunderstorm Wind, Champaign

When
May 6, 4:15 PM CST to 4:20 PM CST
Where
Champaign County, Rantoul
Measured
52 kt (60 mph) estimated gust
Property damage
$12,000
Reported by
Emergency Manager
Coordinates
40.320, -88.150

Power lines were blown down in Rantoul. In addition, an SUV window was broken.

Hail, Vermilion

When
May 6, 4:17 PM CST to 4:18 PM CST
Where
Vermilion County, 2.07 mi N of Rossville
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
40.410, -87.670

Tornado, Vermilion

When
May 6, 4:18 PM CST to 4:23 PM CST
Where
Vermilion County, 2.93 mi ESE of East Lynn to 1.11 mi SW of Hoopeston
Rating
EF0
Path length
2.12 mi
Path width
75 yd
Property damage
$65,000
Reported by
Emergency Manager
Coordinates
40.457, -87.727

A tornado touched down about 3.2 miles west-southwest of Hoopeston at 5:18 PM CDT. The tornado tracked eastward, destroying a grain silo, throwing a grain auger into a 20 X 40 shed, and ripping shingles off two houses before lifting 1.1 miles southwest of Hoopeston at 5:23 PM CDT.

Hail, Vermilion

When
May 6, 4:24 PM CST to 4:25 PM CST
Where
Vermilion County, Hoopeston
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
40.470, -87.670

Hail, Vermilion

When
May 6, 4:30 PM CST to 4:31 PM CST
Where
Vermilion County, Hoopeston
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
40.470, -87.670

Thunderstorm Wind, Vermilion

When
May 6, 4:58 PM CST to 5:03 PM CST
Where
Vermilion County, 1.03 mi SW of Hoopeston
Measured
61 kt (70 mph) estimated gust
Property damage
$12,000
Reported by
Emergency Manager
Coordinates
40.460, -87.684

Power poles were blown down near the junction of highways 1 and 9 near Hoopeston.

Flash Flood, Vermilion

When
May 6, 5:00 PM CST to 10:30 PM CST
Where
Vermilion County, 0.87 mi NE of East Lynn to 2.97 mi SSE of East Lynn
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.480, -87.770

Nearly 3.00 of rain fell in northeast Vermilion County within 90 minutes during the early evening. Streets and rural roads from Hoopeston to 3 miles west of Hoopeston, and along Illinois Route 9 to the Indiana border were impacted by more than a foot of water.

Thunderstorm Wind, Vermilion

When
May 6, 5:20 PM CST to 5:25 PM CST
Where
Vermilion County, 1.23 mi ESE of Newell
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
40.161, -87.600

A tree was blown down across Winter Avenue a quarter of a mile east of Bowman Avenue.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyThe tornado archive for Illinois, 2012Warnings in Illinois, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374448, 374449, 374450, 374451, 374457, 374461, 374452, 374453, 374460, 374454, 374447, 374455, 374456, 374459, 387107, 374458.